Idaho, 2024Damaging Winds in Idaho, August 5, 2024
August 5, 2024 · NWS BOI · 2 events in 1 county or zone
The upper level bridge that brought widespread heat and dry conditions began to breakdown the day before this event. Thunderstorms formed north of Mountain Home, ID and dissipated, bringing strong winds to the Upper Treasure Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper level bridge that brought widespread heat and dry conditions began to breakdown the day before this event. Thunderstorms formed north of Mountain Home, ID and dissipated, bringing strong winds to the Upper Treasure Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 5, 1:47 PM MST, 43 minutes earlier.
Area forecast discussion, Aug 5, 1:47 PM MST, 43 minutes before
Area Forecast Discussion
National Weather Service Boise ID
247 PM MDT Mon Aug 5 2024
.SHORT TERM...Tonight through Wednesday night...The threat for
thunderstorms will carry into this evening, mostly east of the
ID/OR border. Areas in the Snake Plain will see activity
diminish by sunset with isolated thunderstorms continuing
across the w-central ID and Boise mtns through around midnight.
Gusty outflow winds to 60 mph and hail are possible from
stronger thunderstorms through sunset. Lingering moisture and
the eastward progression of an upper level trough on Tuesday
will support a 15% chance thunderstorms across far eastern
Valley County and higher terrain of s-central Idaho. Otherwise
a drier, westerly flow will begin to take hold over the region
Tuesday and Wednesday. Winds will becoming gusty Tuesday and
Wednesday afternoons as the overnight inversion breaks and flow
aloft mixes to the surface. With the upper ridge suppressed to
the south temperatures will run 3-6 degrees above normal,
placing lower elevations in the mid-upper 90s.
.LONG TERM...Thursday through Monday...The region will remain
under a relatively dry west-southwest flow, positioned on the
northern edge of an upper ridge. Not seeing any significant
monsoon surge, but just enough mid-high level moisture to
support a mention of afternoon thunderstorms over the w-central
Idaho and eastern Boise mtns starting Friday. The chances could
increase over the weekend as a wave along the Pac NW shows signs
of moving inland. Deterministic models are not in agreement on
the timing of this move so confidence for now is low.
Temperatures remain around 5 degrees above normal through
Monday.
&&
.AVIATION...Low VFR with localized MVFR/IFR near wildfires.
Chance of thunderstorms (20-30% all terminals except KBNO) this
afternoon and evening, diminishing by 06z. Thunderstorms will
be capable of outflow winds up to 55 kt. Surface winds: SW to SE
5-15 kt. Winds aloft at 10kft MSL: W-SW 10-20 kt. High density
altitude due to heat.
KBOI...VFR with smoke. A 20-30% chance of thunderstorms until
03Z. Storms capable of outflow winds 35-50 kt. Distant storm
outflows could also travel to KBOI. Surface winds: SE 5-15 kt
becoming light and variable about 12z. High density altitude due
to heat.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 9 PM MDT this evening
IDZ400>403-420-421-423-424-426.
OR...Red Flag Warning until 5 PM PDT this afternoon ORZ646.
&&
www.weather.gov/Boise
Interact with us via social media:
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise
SHORT TERM...DG
LONG TERM....DG
AVIATION.....TLIn the hours before
Local storm report, Aug 5, 2:23 PM MST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Boise ID
323 PM MDT Mon Aug 5 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Gst 4 SSW Boise 43.57N 116.23W
08/05/2024 M43 MPH Ada ID ASOS
ASOS station KBOI Boise.
&&Special weather statement, Aug 5, 2:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Boise ID
328 PM MDT Mon Aug 5 2024
IDZ011-052215-
West Central Mountains ID-
328 PM MDT Mon Aug 5 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL VALLEY COUNTY THROUGH
415 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Horsethief Reservoir, or 30 miles southeast of McCall, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Warm Lake around 340 PM MDT.
Landmark around 350 PM MDT.
Halfway Station around 400 PM MDT.
Pistol Rock around 410 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4439 11575 4453 11596 4494 11559 4469 11515
TIME...MOT...LOC 2128Z 223DEG 33KT 4453 11580
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JDSThunderstorm Wind, Elmore
- When
- August 5, 2:30 PM MST to 3:30 PM MST
- Where
- Elmore County, 0.86 mi NE of Mountain Home
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.140, -115.690
Strong winds brought a tree down and damaged an outdoor pool near downtown Mountain Home, ID.
Thunderstorm Wind, Elmore
- When
- August 5, 3:44 PM MST to 4:44 PM MST
- Where
- Elmore County, 12.27 mi NNE of King Hill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.170, -115.150
The mesonet station at Deer Haven measured a strong wind gust from the thunderstorm outflow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tropical Storm in Florida, August 5 to 26, 20243 deaths · $154 million · 28 events
- Tropical Storm and Flash Flooding in Georgia, August 5, 20241 death · $1.9 million · 14 events
- Tornadoes and Tropical Storm in South Carolina, August 5 to 9, 20243 injured · $580,000 · EF1 · 75 events
- Heat in Arizona, August 5, 20241 death · 1 event
- Flood in Alaska, August 5 to 6, 2024$6.7 million · 1 event
- Tropical Storm and Flash Flooding in Georgia, August 5 to 8, 2024$450,000 · 22 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2024$157,000 · EF1 · 11 events
- Hail and Damaging Winds in New York, August 5, 2024$85,000 · 1 in hail · 25 events
- Damaging Winds in Pennsylvania, August 5, 2024$90,000 · 82 kt wind · 16 events
- Tornadoes and Damaging Winds in Minnesota, August 5, 2024$71,000 · EF0 · 6 events
- Tornadoes and Flash Flood in Minnesota, August 5, 2024EF1 · 12 events
- Damaging Winds in Wisconsin, August 5 to 6, 2024$32,000 · 61 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206092, 1206093.